Food Talk And Fabulous Finds - Can artificial sweeteners make you angry?




myrrah
10-26-2009, 09:19 AM
I had some yogourt last night with sucralose in it, and became really quick to temper afterward (well after the second serving). I remembered the last time I had sucralose, same thing happened. In fact I had made a mental note not to eat it anymore, which of course I promptly forgot. And last winter I had a huge Crystal Light drinking phase, and was also very cranky.

Connection? I'm thinking to stay away from the chemical sweeteners. Which sucks!!!


CardboardCutoutCat
10-26-2009, 10:00 AM
I try to stay away from artificial sweeteners and diet drinks. If I need to sweeten something I use natural honey or fruit or cinnamon or whatever's appropriate to the recipe..

Some interesting reading - http://www.sweetpoison.com/aspartame-side-effects.html

Sarah

evilwomaniamshe
10-26-2009, 10:04 AM
Hmmmm.... it affects people differently and my anger is a bit different.

It seems the artificial sweeteners are in fricken everything these days and I will not put that into my body ever again! Because of this, I am beyond angry they put the artificial sweeteners into so many things that never had them in it before, it's like it is the new trend or something!!! From bread & yogurt, to toothpaste, mouthwash, cold pills, etc. the list goes on and on... I must read labels religiously these days.
So yeah all artificial sweeteners make me angry too! Grrr.....


yoyoma
10-26-2009, 10:09 AM
Totally speculating here -- but I've read that the body can react to artificial sweeteners in the same manner as real sweeteners. In other words, the body's digestive mechanisms (e.g. inulin response) gear up to digest the incoming carbs -- but there aren't any. So in fact, you end up getting low(er) blood sugar.

It *seems* possible to me that having low blood sugar would cause testiness. So that *might* be what happened, but again, I am just speculating.

Thighs Be Gone
10-26-2009, 10:12 AM
I am going to post this in a thread of its own.

I recently switched from Aspartame to a natural sweetner called Xylitol. I actually liked the taste. It is known to keep cavities at bay and has some usefulness for keeping colds at bay as well. All of this IN ADDITION, to being used as a sweetner.

The 2nd day I used it (last week) I landed up with very bad stomach upset that lasted about 12 hours. I literally lost 3 pounds in one night. I had it to a lesser extent the following days. Finally, Friday evening I was better. Saturday morning I got up and made my coffee--and put the Xylitol in. Within 15 minutes or so my stomach is once again churning and cramping. I knew it HAD to be the Xylitol.

I have not used any since Saturday morning and I have had no more problems.

I don't know about artificial sweetners making you angry. I would not suggest trying Xylitol though! :(

myrrah
10-26-2009, 02:47 PM
Oh wow that is wild about xylitol! Is it an artificial sweetener? I was under the impression it was natural but I know very little about it.

As to the low blood sugar theory, I don't think this is what happened to me. I eat frozen yogourt with sugar like no tomorrow and it doesn't make me cranky. Plus I know when my blood sugar is low, I feel shaky and wobbly, and didn't have any of these feelings after eating the fake sugar.

Interesting anyway. I think I will read the sweetpoison site, and stay away from artificial sweeteners. I thought sucralose was safer than aspartame, but I have noticed this bad mood/ragey connection several times.

kaplods
10-26-2009, 03:19 PM
Any sweetener ending in -ol, is a sugar alcohol (I believe they're all, or most are naturally occuring, though I don't know that they're all produced naturally).

Sugar alcohol can cause gas and diarrhea. The amount used is really important, as many are fine for most people in small amounts, but the larger the quantity, the more severe the effects. And some sugar alcohols tend to be worse in this regard, but some people are also sensitive to some, but not all.

A few years ago I bought some sugar-free jellybelly candies, and the bag was really small (about 3" square) and I had them at my desk, and ate the entire bag. I got very bad stomach cramps and was in the potty all afternoon, and when I read the info on the bag - if I remember correctly, it had listed 6 jellybeans as 1 serving, and the bag as having 8 servings.

Shannon in ATL
10-26-2009, 03:53 PM
I have been researching sucralose side effects all weekend... Here are the ones I have found reported so far... Almost all of which I have experienced myself over the last few months.

Headache
Rash
Itching all over
Diarrhea
Constipation
Intestinal Cramping
Gas
Bloating
Nausea
Mood Swings
Hot Flashes
Irritability

I actually started taking black cohosh, thinking I was having early onset menopause symptoms with the mood swings and hot flashes... I'm working on a blog with my Splenda experience and a list of products I have found with it, I'll let you know when I have it up if you are interested. :)

http://www.truthaboutsplenda.com/index.html

Thighs Be Gone
10-26-2009, 03:56 PM
Shannon--had ALL of those symptoms with the Xylitol--even the itching! Arrgh! Crazy ****!!!

EZMONEY
10-26-2009, 08:19 PM
Angie had ALL of those issues...

I just called it menopause...

:o

EZMONEY
10-26-2009, 08:20 PM
All kidding aside SHANNON...I noticed you posted that those Orowheat Thins had splenda in them....I looked and saw that..

is it REALLY enough in those to hurt?

Man I really like those....

Serendipity
10-26-2009, 08:25 PM
Those symptoms scream food allergy to me, particularly the rash and GI upset. Perhaps you're allergic to the artificial sweetener you ingested?

Shannon in ATL
10-26-2009, 10:53 PM
Angie had ALL of those issues...

I just called it menopause...

:o

:rofl:

Joking aside, I'm a little on the young side for menopause, but had really started thinking that was what it was... :eek:

On the Orrowheat thins, I don't know how much is in those. Nowhere lists quantities on the sucralose. I do believe that I was eating so many different things with it in them that I built up to a more toxic level. DH used to eat a little here and there with no problem, he just started having symptoms after he increased his sucralose pretty dramatically...

And I loved the thins, too.... It pained me to throw them in the trash, but I feel so so so much better today it was worth it...

bethanygm
10-29-2009, 09:42 PM
Well first of all, splenda does have calories anyway...
I don't think it is worth risking cancer or something else just to have something sweet. Just use sugar. It isn't that bad for you, and I think it has to be better than using chemicals. If you are noticing mood changes from the stuff, I would definitely dump it!